Spherical twists, SO(n) and the lifting of their twist paths to Spin(n) in low dimensions

Taheri, Ali (2012) Spherical twists, SO(n) and the lifting of their twist paths to Spin(n) in low dimensions. Quarterly Journal of Mathematics, 63 (3). pp. 723-751. ISSN 0033-5606

[img] PDF - Published Version
Restricted to SRO admin only

Download (241kB)

Abstract

Let X ⊂ Rⁿ be a generalized annulus and consider the Dirichlet energy functional

E[u;X] := 1/2∫x|∇u(x)|²dx,

on the set of admissible maps

Aϕ(X) = {u∈W²,¹(X, Sⁿˉ¹): u|∂X = ϕ}.

Here ϕ ∈ C(∂X, Sⁿˉ¹) is fixed and Aϕ(X) is non-empty. In this paper, we consider a class of maps referred to as spherical twists and examine them in connection with the Euler–Lagrange equation associated with E[·, X] on Aϕ(X) (the harmonic map equation on X). The approach is novel and is based on lifting twist paths from SO(n) to its double cover Spin(n) and reformulating the harmonic map equation accordingly. We prove that, for n = 4 depending on ϕ, the system admits infinitely many smooth solutions in the form of twists or none, whereas, for n = 3 and in contrast, this number severely reduces to one or none.

Item Type: Article
Schools and Departments: School of Mathematical and Physical Sciences > Mathematics
Depositing User: Ali Taheri
Date Deposited: 07 Nov 2017 10:12
Last Modified: 07 Nov 2017 10:18
URI: http://sro.sussex.ac.uk/id/eprint/70965

View download statistics for this item

📧 Request an update